South Dakota, 2021

Hail in South Dakota, September 16, 2021

September 16, 2021 · NWS ABR · 2 events in 2 counties and zones

A cold front initiated thunderstorms across portions of east central and northeastern South Dakota during the evening of Thursday, September 16th. A couple of these thunderstorms were robust enough to produce large to severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front initiated thunderstorms across portions of east central and northeastern South Dakota during the evening of Thursday, September 16th. A couple of these thunderstorms were robust enough to produce large to severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 16, 7:05 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 16, 7:05 PM CST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
805 PM CDT Thu Sep 16 2021

.UPDATE...
Issued at 801 PM CDT Thu Sep 16 2021

Overall forecast is doing fine. Did make some changes to overnight
PoP forecast. It still appears that some showers/storms will clip
the southern/southeastern parts of the CWA. Severe weather is
still a slight risk with any storms given good shear. But, as
diurnal cooling sets in behind frontal boundary, instability will
become scant, and main LLJ will be focused into SE SD and MN.
Temperatures look okay overall.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 338 PM CDT Thu Sep 16 2021

Surface cold front will be making its push through northeast sd and
west central mn late this afternoon/early evening. This will be the
focus of shower and storm development into the evening hours. With
the help of lift from a short wave trough moving in from the west
tonight along with mid level caa, steep mid level lapse rates, and
decent mucape/instability, the showers and storms are expected to
develop over the next several hours. The issue for our region will
be where they will develop in our far southern and eastern cwa. At
this time, this is where the best pops are for storms with a
marginal risk of severe weather. The main activity will be south of
our cwa in southeast sd. The surface analysis shows a secondary area
of cooler air off to our northwest late this afternoon pushing
southeast. Therefore, this cooler and drier air will push in into
Friday as surface high pressure builds in and winds go to less than
10 mph tonight into Friday. The winds will quickly become southeast
Friday afternoon and evening as the surface high builds east and
upper level heights rise over the region. This will return warmer
air to the region Friday night into Saturday. Some lows may approach
40 degrees far northwest in our cwa by Friday morning. Friday will
be a fall like cool day with mostly sunny skies with highs mostly in
the mid 60s to the lower 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 338 PM CDT Thu Sep 16 2021

The big challenge in this forecast period will revolve around pcpn
chances early next week and temperature trends this weekend into
next week. Beginning Saturday, a strong pressure gradient is progged
to set up across the region as high pressure will be situated east
and low pressure sets up west of the area as an upper trough begins
to dig through the Pacific NW. An upper ridge will also be in place
overhead at the same time which will lead to a warm and windy start
to the weekend and another warm but perhaps not as windy of a day to
end the weekend. Temps look to top out well above normal with
daytime highs in the 80s to low 90s both days with the coolest
readings basically east of the James valley on Saturday as temps
stay in the mid to upper 70s. The windy and dry conditions could
elevate fire weather conditions, especially on Saturday across West
River zones.

By late in the weekend into early Monday, the upper trough is
progged to shift out into the Northern High Plains. This will push
sfc features in the form of low pressure and frontal boundaries
across the Dakotas. Precip chances will be on the increase initially
across our eastern zones in assoc with the warm frontal passage late
Sunday/early Monday. Low pressure and it's cold front is forecast to
push into the area on Monday as the upper trough digs into the
western Dakotas. This looks to be our best opportunity for pcpn
going through the day into Monday night. There still remains some
uncertainty among the various guidance with this system, so PoPs
will remain in only a slight to chance category Monday going into
Tuesday. The upper trough is progged to slide east of our area on
Tuesday. We may see some wrap-around leftover light pcpn on Tuesday,
but conditions should be trending more dry and definitely cooler.
Temperature trends are expected to go from near normal on Monday to
a bit below normal through the end of the period. Daytime highs in
the 60s to low 70s and overnight lows in the 40s remain in the
forecast beginning Tuesday through the middle part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 613 PM CDT Thu Sep 16 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through tonight at all terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, Sep 16, 2:07 AM CST, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
307 AM CDT Thu Sep 16 2021

MNZ039-SDZ003>011-015>017-033>035-170815-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes-
307 AM CDT Thu Sep 16 2021 /207 AM MDT Thu Sep 16 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ046-SDZ018>023-036-037-045-048-051-170815-
Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Jones-
Lyman-Buffalo-
307 AM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

An isolated strong to severe storm could form along a front that
passes into central and eastern South Dakota this afternoon but the
greater risk for severe weather will rapidly transition to the
south and east through the course of the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamlin

When
September 16, 8:38 PM CST
Where
Hamlin County, 3.49 mi S of Stone Bridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.550, -97.060

Hail, Codington

When
September 16, 9:10 PM CST
Where
Codington County, 9.67 mi WNW of South Shore
Measured
1 in hail
Reported by
Public
Coordinates
45.140, -97.110

Hail was large enough to dent vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985228, 985230.